Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Solution of $F(z+1)=\exp \big (F(z)\big )$ in complex $z$-plane
HTML articles powered by AMS MathViewer

by Dmitrii Kouznetsov PDF
Math. Comp. 78 (2009), 1647-1670 Request permission


Tetration $F$ as the analytic solution of equations $F(z-1)=\ln (F(z))$, $F(0)=1$ is considered. The representation is suggested through the integral equation for values of $F$ at the imaginary axis. Numerical analysis of this equation is described. The straightforward iteration converges within tens of cycles; with double precision arithmetics, the residual of order of 1.e-14 is achieved. The numerical solution for $F$ remains finite at the imaginary axis, approaching fixed points $L$, $L^{*}$ of logarithm ($L=\ln L$). Robustness of the convergence and smallness of the residual indicate the existence of unique tetration $F(z)$, that grows along the real axis and approaches $L$ along the imaginary axis, being analytic in the whole complex $z$-plane except for singularities at integer the $z<-1$ and the cut at $z<-2$. Application of the same method for other cases of the Abel equation is discussed.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (2000): 30A99, 33F99
  • Retrieve articles in all journals with MSC (2000): 30A99, 33F99
Additional Information
  • Dmitrii Kouznetsov
  • Affiliation: Institute for Laser Science, University of Electro-Communications, 1-5-1 Chofugaoka, Chofushi, Tokyo, 182-8585, Japan
  • Email:
  • Received by editor(s): March 17, 2008
  • Received by editor(s) in revised form: June 20, 2008
  • Published electronically: January 6, 2009
  • © Copyright 2009 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Math. Comp. 78 (2009), 1647-1670
  • MSC (2000): Primary 30A99; Secondary 33F99
  • DOI:
  • MathSciNet review: 2501068